Several people taken to hospital in Austria after taking suspected fake diabetes drug

Published: Updated:
Read Mode
100% Font Size
2 min read

Several people were taken to hospital in Austria after using suspected counterfeits of the diabetes drug Ozempic, according to the federal health safety office.

The patients were reported to have suffered hypoglycaemia and seizures, serious side effects that indicate the product contained insulin instead of Ozempic’s active ingredient, semaglutide, the BASG said in a warning issued on Monday.

For the latest headlines, follow our Google News channel online or via the app.

Europe’s medicines regulator last week warned about pre-filled pens falsely labelled as the diabetes drug, and Novo Nordisk has flagged a surge in counterfeit versions of Ozempic as well as its weight-loss drug Wegovy online.

Though only Wegovy is approved for obesity, the fact that Ozempic also leads to dramatic weight loss has led people in the United States and Europe to use the drug “off-label,” meaning not for its approved use.

This has led to a shortage of Ozempic, which has been exploited by criminal organizations, the BASG said.

The BASG did not given an exact number of patients affected and how severely. A spokesperson was not available on Tuesday.

Austria’s criminal intelligence service said on Monday that the affected batch probably came from a source other than a pharmacy and stocks of it may still be in circulation.

While the current suspected counterfeits are packs of 1-milligram strength, it cannot be ruled out that pre-filled pen packs with different strengths are also affected, the service said.

Read more: Doctor warns of ‘Ozempic face’ side effect of diabetes drug used for weight loss

Top Content Trending